Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Charleston, SC

August 24, 2003Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 24, 2003, 3:22 PM EDT for Charleston County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2003, 3:22 PM EDT (19:22 UTC)
Expired
Aug 24, 2003, 4:00 PM EDT
In force
38 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 75 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 241922
SVRCHS
SCC019-242000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN AUG 24 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 400 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 2 MILES EAST OF RAVENEL...OR ABOUT 16 MILES WEST OF
  CHARLESTON...MOVING WEST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RAVENEL AND MEGGETT...
  HOLLYWOOD AND YONGES ISLAND...
  ADAMS RUN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3273 8012 3282 8017 3277 8043 3261 8039

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SUN AUG 24 2003

PUBLIC...SCATTERED STORMS HAVE DEVELOPED ALONG DIFFERENTIAL HEATING
BOUNDARY ASSOCIATED WITH THE FRONT OVER THE MIDLANDS...AND ALONG THE
SEABREEZE. ACTIVITY IS MOST INTENSE HERE IN THE CHARLESTON AREA
WHERE THESE TWO FEATURES INTERSECT. WILL PUT IN A 20 POP FOR THIS
EVENING AS STORMS ARE WIDELY SCATTERED OVER THE AREA. BOUNDARY WILL
MOVE A BIT FURTHER SOUTH TONIGHT AS SURFACE HIGH IN CENTRAL
APPALACHIANS BUILDS SOUTHEAST. FRONT WILL DISSIPATE DURING THE DAY
MONDAY. THE PERIOD MONDAY THROUGH THURSDAY WILL BE DRY AND WARM WITH
RIDGING SURFACE AND ALOFT. MOISTURE SUPPLY IS POOR WITH LITTLE TO
SET OFF CONVECTION EXCEPT AFTERNOON SEABREEZE...AND EVEN THEN ONLY
ISOLATED ACTIVITY POSSIBLE. NOT ENOUGH TO PUT IN 20 PERCENT. BY THE
END OF THE WEEK THE UPPER RIDGE OVER THE SOUTHEAST WILL BEGIN TO
BREAK DOWN WHILE THE SURFACE HIGH SLIPS SOUTH AND EAST. SOUTHWEST
FLOW WILL STRENGTHEN IN BETWEEN THE RETREATING HIGH AND A FRONTAL
SYSTEM APPROACHING FROM THE NORTHWEST. WILL PUT IN SLIGHT CHANCE
POPS FOR FRIDAY AND CHANCE SATURDAY AND SUNDAY.

MARINE...THE WEAK CDFNT IS EXPECTED TO DISSIPATE SOON WITH THE FLOW
RETURNING TO S/SW OVER THE NEXT FEW DAYS. SFC HIGH PRES WL ASSERT
ITSELF OVER THE WATERS FOR THIS WEEK KEEPING WINDS LIGHT AND SEAS
GENERALLY 1-2 FT.

.CHS...
GA...NONE.
SC...NONE.

AUSTIN/SCW
Hazardous weather outlook, Aug 24, 6:00 AM EDT, 9 hours 22 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT SUN AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE LOWER SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN. RIVERS LEVELS ARE CURRENTLY FORECAST TO CONTINUE
SLOWLY FALLING ON THE EDISTO RIVER AT GIVHANS FERRY...AND ON THE
SAVANNAH RIVER AT CLYO THROUGH THE UPCOMING WEEK. IF THIS TREND
CONTINUES...FLOOD WARNINGS FOR EITHER...OR BOTH OF THESE RIVERS MAY
BE CANCELLED AT SOME TIME OVER THE NEXT SEVERAL DAYS. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 24, 2:22 PM EDT, 1 hour before
SCZ045-050-241845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
222 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 245 PM EDT...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTH CHARLESTON...OR ABOUT 7 MILES
NORTHWEST OF CHARLESTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SNOWDEN...REMLEYS
POINT...RED BANK LANDING...PHILIP...NORTH
CHARLESTON...MYERS...HOBCAW POINT...DANIEL ISLAND AND CHARITY
THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY
Special weather statement, Aug 24, 2:44 PM EDT, 38 minutes before
SCZ050-241930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY...DORCHESTER
COUNTY...AND BERKELEY COUNTY THROUGH 330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CITADEL MALL...OR ABOUT 7 MILES
WEST OF CHARLESTON...MOVING SOUTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST
ASHLEY...SHADOWMOSS...RED TOP...JOHNS ISLAND AND FENWICK CROSSROADS
THROUGH 330 PM EDT.

ANOTHER STRONG STORM IS LOCATED NEAR OAKBROOK...JUST SOUTH OF
SUMMERVILLE IN DORCHESTER COUNTY.  THIS STORM IS MOVING SOUTHWEST
NEAR 15 MPH.  OTHER STORMS WILL CONTINUE TO AFFECT BERKELEY COUNTY
NEAR CHARITY AND CAINHOY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.  HEAVY
RAINS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER ON ROADS AND LOW
LYING AREAS.

PY
Special weather statement, Aug 24, 3:10 PM EDT, 12 minutes before
SCZ050-241945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT SUN AUG 24 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 345 PM
EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF BERRY HILL...OR
ABOUT 15 MILES WEST OF CHARLESTON...MOVING WEST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND RED TOP...BERRY
HILL...HOLLYWOOD...RAVENEL...BAPTIST HILL...CAPWELLS
CROSSROADS...JERICHO...OSBORN AND ADAMS RUN THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
EXCESSIVE RAINS OF 1 TO 2 INCHES MAY RESULT IN PONDING OF WATER ON
ROADS AND LOW LYING AREAS.

PY

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.